Cold/Wind Chill, Bennington
- When
- January 16, 3:00 AM EST to 11:30 AM EST
- Where
- Bennington forecast zone
- Reported by
- ASOS
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
A bitterly cold air mass spread across much of east central New York and adjacent western New England during Friday January 16th. Widespread subzero temperatures occurred across southern Vermont Friday morning, with temperatures as low as -15 F recorded at Searsburg and |-10 F at Bennington County Airport in Bennington County, and -15 F in Brattleboro in Windham County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A bitterly cold air mass spread across much of east central New York and adjacent western New England during Friday January 16th.
Widespread subzero temperatures occurred across southern Vermont Friday morning, with temperatures as low as -15 F recorded at Searsburg and |-10 F at Bennington County Airport in Bennington County, and -15 F in Brattleboro in Windham County.
In addition, some wind added to the extreme cold, with wind chills of |-20 to -28 F.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 16, 12:51 AM EST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1251 AM EST FRI JAN 16 2009 .SYNOPSIS... A BITTERLY COLD NORTHWEST FLOW WILL DOMINATE THROUGH EARLY SATURDAY. SCATTERED SNOW SHOWERS OR FLURRIES WILL BE POSSIBLE AT TIMES...ESPECIALLY ACROSS THE WESTERN ADIRONDACKS. A LOW PRESSURE SYSTEM WILL TRACK SOUTH OF THE REGION SATURDAY NIGHT INTO SUNDAY...BRINGING A PERIOD OF SNOW TO THE REGION. && .NEAR TERM /THROUGH TODAY/... BITTER COLD WILL DOMINATE DURING THIS PERIOD...AND SHORTLY THEREAFTER. GIVEN THE EXPECTATION FOR MAINLY CLEAR SKIES...AND LIGHT TO CALM WINDS...WE EXPECT MIN TEMPS TO PLUMMET DOWN TO 0 TO 5 BELOW ACROSS THE MID HUDSON VALLEY REGION...-5 TO -10 WITHIN THE CAPITAL REGION...AND -10 TO -25 ACROSS MUCH OF THE NORTH COUNTRY...SOUTHERN VT AND WESTERN MA. THE ONLY CAVEAT TO POTENTIALLY LIMIT SUCH LOW TEMPS WOULD BE IF ANY CLOUDS MIGRATE E FROM THE LAKES...BUT IT APPEARS THAT THIS POSSIBILITY MAY NOT HAPPEN UNTIL AFTER MIDNIGHT TONIGHT...OR PERHAPS NOT UNTIL CLOSER TO DAYBREAK. THIS WOULD STILL LEAVE ENOUGH TIME FOR THE FREE FALL OF TEMPS...AND THEREFORE WE HAVE GONE WELL BELOW THE COLDEST OF MOS. SINCE WE EXPECT THE WINDS TO DIMINISH QUICKLY OVERNIGHT...TO UNDER 5 MPH...WE WILL NOT INCLUDE WIND CHILL HEADLINES...SINCE THE WIND CHILLS WILL BE CLOSE TO OR EQUAL TO THE AIR TEMPS. DESPITE THE LACK OF HEADLINES...IT CAN NOT BE EMPHASIZED ENOUGH THE SUCH LOW TEMPS OF -10 TO -20F WILL STILL BE DANGEROUSLY COLD...AND CAN STILL EASILY LEAD TO FROSTBITE QUICKLY. OTHERWISE...A FEW FLURRIES ARE POSSIBLE THIS EVENING FROM THE REMAINING CLOUDS THAT PERSIST...WITH SOME SNOW SHOWERS POSSIBLE LATER TONIGHT ACROSS THE HIGHER TERRAIN OF THE SW DACKS...SOUTHERN VT AND WESTERN MA. && .SHORT TERM /TONIGHT THROUGH 6 PM SATURDAY/... FRI...AS COLD CORE OF UPPER LEVEL TROUGH PASSES THROUGH LATER IN THE DAY...WE EXPECT ANY MORNING SUNSHINE TO QUICKLY GIVE WAY TO RAPID FORMATION OF CLOUDS...ALONG WITH SCATTERED SNOW SHOWERS AND FLURRIES. DEEP MIXING WILL ALSO ALLOW WINDS TO INCREASE FURTHER...DROPPING WIND CHILLS INTO THE -5 TO -15 RANGE ACROSS MUCH OF THE REGION BY LATE MORNING/EARLY AFTERNOON. THESE WINDS SHOULD INCREASE AFTER ABOUT 9 AM EST...BUT IF THEY INCREASE SOONER...WIND CHILL ADVISORIES MAY BE NEEDED. OTHERWISE...LAKE EFFECT SNOW SHOWERS LOOK TO INCREASE ACROSS THE MOHAWK VALLEY...AND INTO THE SW DACKS BY LATER IN THE DAY. HOWEVER...AN ABUNDANCE OF DRY AIR MAY ALLOW FOR SIGNIFICANT DRY ENTRAINMENT INTO ANY BANDS...AND THUS LIMIT HOW FAR E THEY EXTEND. AT THIS TIME...WILL INDICATE HIGH LIKELY TO CATEGORICAL POPS ACROSS NW AREAS...ALONG WITH A FEW INCHES OF SNOWFALL ACCUM. HOWEVER...AT THIS TIME...IT APPEARS TO REMAIN BELOW ADVISORY/WARNING LEVELS. FOR MAX TEMPS...GIVEN POTENTIALLY DEEP MIXING...WE HAVE INDICATED TEMPS REACHING 10 TO 15 ABOVE ACROSS MANY VALLEY REGIONS...WHILE STEEP LAPSE RATES ALLOW FOR HIGHER ELEVATIONS OF THE NORTH COUNTRY/SOUTHERN VT/WESTERN MA TO HOLD IN THE SINGLE DIGITS...OR EVEN REMAIN NEAR OR BELOW ZERO ACROSS THE HIGHEST TERRAIN. FRI NT...AGAIN...BITTER COLD...AND IN FACT...COULD BE EVEN COLDER IN SOME AREAS THAN THU NT/FRI AM...DEPENDING ON CLOUD COVER AND WIND. FOR NOW...HAVE ONCE AGAIN INDICATED MINS WELL BELOW ALL MOS...WITH ZERO TO 10 BELOW ACROSS THE VALLEYS...AND TEN TO AT LEAST TWENTY BELOW ACROSS MOST OF THE NORTH COUNTRY. WINDS SHOULD AGAIN BECOME LIGHT TO NEAR CALM...SO WIND CHILLS ARE NOT EXPECTED TO BE SIGNIFICANTLY DIFFERENT THAN ACTUAL TEMPS. SOME LINGERING SNOW SHOWERS ARE POSSIBLE ACROSS NORTHERN HERKIMER/NW HAMILTON COS...WHICH MAY LEAD TO ADDITIONAL SNOWFALL ACCUMS. SAT-SAT NT...SUNNY TO START SAT...THEN HIGH/MID LEVEL CLOUDS SHOULD DEVELOP QUICKLY FROM SW TO NE IN ADVANCE OF NEXT STORM SYSTEM. THIS SHOULD LIMIT TEMP RISES...AND IN MANY AREAS...SAT MAY ACTUALLY BE COLDER THAN FRI. SO...FOR MAXES...EXPECT ONLY 10-15 ACROSS MOST VALLEY REGIONS...AND 0 TO 10 ABOVE ACROSS THE HIGHER ELEVATIONS. BY SAT NT...LIGHT SNOW SHOULD DEVELOP FROM SW TO NE. FOR MINS...GENERALLY FOLLOWED CLOSE TO GFS MOS. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... ALBERTA CLIPPER APPROACHES ON SUNDAY WITH A REGION OF ISENTROPIC LIFT ON THE 280-285K SURFACE WITH 2-3 G/KG OF SPECIFIC HUMIDITY AVAILABLE. AS THE UPPER TROUGH CATCHES UP TO THE SURFACE FEATURES...WILL NEED TO WATCH FOR SOME INFLUX OF ATLANTIC MOISTURE SUNDAY NIGHT WHICH MAY ENHANCE QPF SOMEWHAT /ESPECIALLY FOR OUR ADJACENT NEW ENGLAND COUNTIES/. INVERTED SURFACE TROUGH SEEMS TO BE SETTING UP ACROSS THE CWA SUNDAY NIGHT WITH ADDITIONAL LIGHT SNOWFALL EXPECTED. BY THE END OF THIS EVENT...ANTICIPATION IS FOR 3 TO 6 INCHES WITH PERHAPS LOCALLY HIGHER VALUES ACROSS THE HIGHER ELEVATIONS AND FOR ADJACENT NEW ENGLAND. THIS WILL BE HIGHLIGHTED IN THE HWO WITH EXPECTATIONS OF ADVISORY LEVEL CRITERIA BEING MET. IN THE WAKE OF THIS CLIPPER...LAKE EFFECT SNOW SHOWERS ARE EXPECTED DOWNWIND OF LAKE ONTARIO ON MONDAY AS YET ANOTHER ARCTIC ANNOYANCE SLIDES INTO THE GREAT LAKES REGION ON TUESDAY. THIS COULD ENHANCE THE LAKE EFFECT ACTIVITY AND INCREASE SNOW SHOWER COVERAGE ACROSS THE ENTIRE REGION. THIS SYSTEM QUICKLY DEPARTS OFF THE MID ATLANTIC COAST TUESDAY NIGHT WITH HIGH PRESSURE FROM THE CENTRAL PLAINS BUILDING EASTWARD FOR THE MID WEEK PERIOD. THIS WILL RESULT IN INCREASED SUNSHINE. AS THIS HIGH SLIDES EAST...WARM ADVECTION IS EXPECTED AND WE MIGHT SEE TEMPS APPROACH THE FREEZING MARK. TOWARD THE END OF NEXT WEEK...INDICATIONS OF YET ANOTHER ARCTIC BLAST AS WE HEAD INTO NEXT WEEKEND. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... VFR CONDITIONS EXPECTED THROUGH TAF PERIOD 06Z/SAT. WITH THE EXPECTED FOR SOME LIGHT FOG BEING REPORTED AT KPOU WHICH MAY PERSIST THROUGH THE EARLY MORNING HOURS. SCATTERED TO BROKEN STRACULUMUS CLOUDS TODAY ALONG WITH HIGH LEVEL CIRRUS CLOUDS. LIGHT AND VARIABLE TO CALM WINDS WILL BECOME WESTERLY THIS MORNING WITH GUSTS TO AROUND 15 KNOTS THIS AFTERNOON. WINDS WEAKEN THIS EVENING. OUTLOOK.... FRI NIGHT...VFR AT TAF SITES WITH LAKE EFFECT SNOWS ACROSS PORTIONS OF THE SOUTHERN ADIRONDACKS AND WESTERN MOHAWK VALLEY. SAT...VFR...NO SIG WX. LAKE EFFECT DIMINISHES IN THE MORNING. SAT NIGHT...DETERIORATING CONDITIONS AS SNOW OVERSPREADS AREA. SUN...MVFR-IFR SNOW LIKELY. SUN NIGHT-MON...VFR-MVFR WITH A CHANCE OF SNOW. MON NIGHT-TUE...VFR...NO SIG WX. && .HYDROLOGY... THE ONLY HYDROLOGY PROBLEMS EXPECTED THROUGH SUNDAY WOULD BE A FEW ISOLATED FRAZIL/FREEZE UP RIVER ICE JAMS. THE ALBANY NWS CRITERIA FOR POSSIBLE RIVER ICE FREEZE UP JAMS IS THREE CONSECUTIVE DAYS WITH DAILY AVERAGE TEMPERATURES OF ZERO DEGREES FAHRENHEIT OR LESS. THIS COLD IS POSSIBLE FROM THE NORTHERN CATSKILLS NORTH ACROSS THE MOHAWK VALLEY TO THE SOUTHERN ADIRONDACKS. HIGHER ELEVATION BASINS IN SOUTHERN VERMONT AND NORTHERN BERKSHIRE COUNTY MASSACHUSETTS MAY ALSO BE COLD ENOUGH TO SEE A RANDOM RIVER FREEZE UP JAM. COLD WEATHER IS EXPECTED TO CONTINUE INTO NEXT WEEK WITH PRECIPITATION COMING AS SNOW. RIVER ICE WILL CONTINUE TO THICKEN. SOME RIVER STAGES AND FLOWS WILL CONTINUE TO SHOW LARGE FLUCTUATIONS OR RISES DUE TO ICE EFFECTS. THE SNOWPACK...WHICH COVERS OUR ENTIRE HSA...IS EXPECTED TO CONTINUE TO INCREASE IN WATER CONTENT. FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...KL NEAR TERM...KL SHORT TERM...KL LONG TERM...BGM AVIATION...IAA HYDROLOGY...DIRIENZO/RCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 527 PM EST THU JAN 15 2009 NYZ032-033-161200- NORTHERN HERKIMER-HAMILTON- 527 PM EST THU JAN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR HAMILTON AND NORTHERN HERKIMER COUNTY IN EAST CENTRAL NEW YORK. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. LAKE EFFECT SNOWBANDS ARE EXPECTED TO DEVELOP FRIDAY AFTERNOON...AND PERSIST INTO FRIDAY NIGHT. AT THIS TIME...MAINLY LIGHT ACCUMULATIONS ARE EXPECTED. HOWEVER...SHOULD HIGHER AMOUNTS APPEAR POSSIBLE...THEN A LAKE EFFECT SNOW ADVISORY WOULD BE ISSUED. THE COMBINATION OF LOW TEMPERATURES...AND WIND MAY LEAD TO WIND CHILL VALUES OF -15 TO -30 LATE FRIDAY MORNING INTO SATURDAY MORNING. SHOULD CONFIDENCE INCREASE FOR SUCH LOW WIND CHILLS TO OCCUR...THEN WIND CHILL ADVISORIES OR WARNINGS WOULD BE ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ058-063-082-161200- WESTERN GREENE-WESTERN ULSTER-NORTHERN FULTON- 527 PM EST THU JAN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN FULTON...WESTERN GREENE AND WESTERN ULSTER COUNTIES IN EAST CENTRAL NEW YORK. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE COMBINATION OF LOW TEMPERATURES...AND WIND MAY LEAD TO WIND CHILL VALUES OF -15 TO -20 LATE FRIDAY MORNING INTO EARLY SATURDAY MORNING. SHOULD CONFIDENCE LEVELS INCREASE THAT SUCH LOW WIND CHILLS OCCUR...THEN A WIND CHILL ADVISORY MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ001-013-MAZ001-025-NYZ038>043-047>054-059>061-064>066-083-084- VTZ013>015-161200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY- NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE- WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 527 PM EST THU JAN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK EXCLUDING THE SOUTHWEST ADIRONDACKS AND EASTERN CATSKILLS...AND FOR SOUTHERN VERMONT. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2009Every state in 2009This day in weather historyWarnings in Vermont, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151538, 151539, 151540.